Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Melbourne, FL

May 20, 2013Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 20, 2013, 5:16 PM EDT for Orange County, Osceola County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 5:16 PM EDT (21:16 UTC)
Expired
May 20, 2013, 6:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 94 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS52 KMLB 202116
SVRMLB
FLC095-097-202200-
/O.NEW.KMLB.SV.W.0024.130520T2116Z-130520T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN FLORIDA
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA

* UNTIL 600 PM EDT.

* AT 512 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
BAY LAKE...AND MOVING SOUTH AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  CELEBRATION...FOUR CORNERS...INTERCESSION CITY...POINCIANA PLACE
  AND CHAMPIONS GATE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2846 8166 2852 8142 2820 8153 2821 8154
      2825 8156 2825 8166 2826 8166
TIME...MOT...LOC 2116Z 016DEG 14KT 2841 8155

$$

SEDLOCK
1 follow-up statement
374 
WWUS52 KMLB 202141
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT MON MAY 20 2013

FLC095-097-202151-
/O.CAN.KMLB.SV.W.0024.000000T0000Z-130520T2200Z/
ORANGE-OSCEOLA-
541 PM EDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA AND
SOUTHWESTERN ORANGE COUNTIES IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A 
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY 
RAIN...GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING STRIKES WILL 
CONTINUE TO BE POSSIBLE.

LAT...LON 2846 8166 2852 8142 2820 8153 2821 8154
      2825 8156 2825 8166 2826 8166
TIME...MOT...LOC 2141Z 016DEG 14KT 2832 8158

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 20, 3:30 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT MON MAY 20 2013

.DISCUSSION...

CURRENTLY/TONIGHT...SEA BREEZE COLLISION LOOKS TO OCCUR WEST OF
ORLANDO TOWARD LAKE COUNTY INTO LATE AFTERNOON. SCATTERED STORMS...A
FEW STRONG TO MARGINALLY SEVERE...WILL LIKELY DEVELOP. THIS ACTIVITY
OVER THE INTERIOR WILL GRADUALLY DIMINISH TOWARD SUNSET/EARLY EVE.
MODELS CONTINUE TO SHOW CONVECTION OVER THE ADJACENT ATLANTIC
OVERNIGHT WITH SOME OF THIS ACTIVITY MOVING ONSHORE FROM THE CAPE
SOUTHWARD LATE TONIGHT...ESPECIALLY ALONG MARTIN/ST. LUCIE COUNTIES.
LOWS WILL REMAIN MILD WITH VALUES IN THE UPPER 60S/LOW 70S.

TUESDAY...CUTOFF 500MB LOW WILL PERSIST OVER CENTRAL FLORIDA
TOMORROW. THIS DISTURBANCE WILL COMBINE WITH RELATIVELY HIGH
MOISTURE OVER THE REGION TO PRODUCE GREATER COVERAGE OF SHOWERS AND
STORMS FROM LATE MORNING INTO THE AFTERNOON. HAVE POPS RANGING FROM
50-60 PERCENT WITH CONVECTION INCREASING ALONG THE EAST COAST SEA
BREEZE AND WITH THE SEA BREEZE COLLISION OVER THE INTERIOR. A FEW
STRONGER STORMS WILL ONCE AGAIN BE POSSIBLE WITH STRONG WIND GUSTS...
SMALL HAIL AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. WILL KEEP
HIGHS NEAR NORMAL IN THE MID 80S ALONG THE COAST TO UPPER 80S
INLAND DUE TO EXPECTED HIGHER COVERAGE OF STORMS.

WED-THU (MODIFIED)...UPPER LEVEL CUTOFF LOW (500 MB) OVER FL WILL
OPEN UP AND LIFT OUT AHEAD OF AN AMPLIFYING LONGER WAVE CTRL-ERN
CONUS TROUGH. SO AREA WILL REMAIN UNDERNEATH MID LEVEL TROUGHING/
CYCLONIC FLOW. AT THE SFC...FLOW PATTERN WILL WEAKEN AND VEER
SLIGHTLY TO THE S/SW AS SOME EROSION OF THE WRN FLANK OF THE BERMUDA
RIDGE TAKES PLACE. COVERAGE OF DIURNAL CONVECTION SHOULD DECREASE
SLIGHTLY WED (40-50 PERCENT) AND THU (40PERCENT) BUT STILL REMAIN
ABOVE THE MID-MAY NORMAL OF 30 PCT. SLIGHT CHC FOR RESIDUAL
CONVECTION EACH EVENING. MID LEVEL TEMPS NOT QUITE AS COLD BUT
STILL SUPPORTIVE FOR A FEW STRONGER STORMS. TEMPS NEAR CLIMO...
PERHAPS A DEGREE OR TWO ABOVE INLAND.

FRI-SUN (PREVIOUS)...BASE OF THE ERN CONUS H50 TROUGH WILL
AMPLIFY/DROP SEWD OVER THE ADJCT WRN ATLC THROUGH SAT BEFORE
TURNING EWD WELL OFFSHORE THE SERN SEABOARD. A GENERALLY WEAK
PRESSURE PATTERN WILL CONTINUE OVER FL FRI THROUGH EARLY SAT
MORNING BEFORE ATTENDANT SURFACE TROUGH DROPS SWD ACROSS FL BY
EARLY SAT EVENING. SFC HIGH PRESSURE BUILDING SWD INTO FL AND THE
ADJACENT ATLC COUPLED WITH STEERING FLOW VEERING TO NW AND NRLY
WILL LOWER SHRA/TS CHANCES IN A FRESHENING ONSHORE FLOW REGIME
THIS WEEKEND. TEMPS CONTINUE TO RUN A LITTLE ABOVE CLIMO FRI-SAT
BEFORE DROPPING BACK A BIT EARLY NEXT WEEK AS FLOW BECOMES
ONSHORE.

&&

.AVIATION...
MAINLY VFR. GREATEST POTENTIAL FOR TEMPO IFR/MVFR THROUGH THIS
EVENING WILL BE WITH STORMS DEVELOPING ALONG THE SEA BREEZE
COLLISION WEST OF ORLANDO. ADDITIONAL SHOWER AND STORMS MAY MOVE
ONSHORE FROM THE CAPE SOUTHWARD LATE TONIGHT. LOW ALOFT WILL THEN
KEEP HIGH RAIN CHANCES IN THE FORECAST FOR TOMORROW WITH
INCREASING CONVECTION AND POTENTIAL FOR TEMPO IFR/MVFR CONDS FROM
LATE MORNING INTO THE AFTERNOON.

&&

.MARINE...
TONIGHT/TUESDAY...WINDS WILL GENERALLY REMAIN OUT OF THE SOUTHEAST
UP TO 10 TO 15 KNOTS INTO TOMORROW WITH SEAS BUILDING UP TO 4-5 FEET
OFFSHORE. A DISTURBED WX PATTERN OVER THE AREA WILL CONTINUE TO
DEVELOP SCATTERED SHOWERS AND STORMS OVER THE WATERS...ESPECIALLY
ACROSS THE GULF STREAM INTO TOMORROW.

WED-FRI...SOUTHERLY FLOW FALLING BACK TO AROUND 10KT. SEAS 3-4FT
WHICH IS A LITTLE ABOVE WHAT WINDS WOULD SUPPORT DUE TO A SMALL
BACKGROUND SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  84  68  86 /  20  50  30  40
MCO  69  88  69  90 /  20  60  30  50
MLB  71  84  71  87 /  20  50  30  40
VRB  68  85  71  87 /  30  60  30  40
LEE  69  88  70  88 /  30  60  30  50
SFB  69  88  70  90 /  20  60  30  50
ORL  71  88  71  90 /  20  60  30  50
FPR  70  84  69  88 /  30  60  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...WEITLICH
IMPACT WX/RADAR....KELLY
Hazardous weather outlook, May 20, 9:54 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
954 AM EDT MON MAY 20 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
954 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE COMBINATION OF INCREASING MOISTURE AND AN UPPER LEVEL TROUGH
TRACKING FROM GEORGIA INTO CENTRAL FLORIDA TODAY WILL PRODUCE
SCATTERED LIGHTNING STORMS AND SHOWERS BEGINNING LATE MORNING AND
LASTING THROUGH THE EVENING. THE PRIMARY WEATHER HAZARDS
ASSOCIATED WITH ANY STRONGER STORMS WILL BE DANGEROUS LIGHTNING
STRIKES...WIND GUSTS IN EXCESS OF 40 MPH...PENNY TO QUARTER SIZE
HAIL AND LOCALLY HEAVY RAIN. WEAK STEERING WINDS WILL LEAD TO
SLOW AND VARIABLE STORM MOTION TODAY.

.FLOOD IMPACT...
SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS UP TO 2 TO 3 INCHES IN AN HOUR OR TWO...CAUSING
TEMPORARY FLOODING OF LOW SPOTS ON ROADS...INTERSECTIONS AND
RETENTION PONDS TO OVERFLOW.

.RIP CURRENT IMPACT...
OCEAN SWELLS WILL PRODUCE A LOW TO MODERATE THREAT FOR RIP CURRENTS
AT ATLANTIC COAST BEACHES. LOCAL AFFECTS MAY BE ENHANCED DURING
TIMES OF OUTGOING TIDE. CHECK WITH BEACH PATROL FOR LOCAL
CONDITIONS BEFORE ENTERING THE WATER AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WITH SLOW AND VARIABLE MOTION WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 34 KNOTS ON INLAND
LAKES...THE INTRACOASTAL WATERWAY AND NEARSHORE COASTAL WATERS
THIS AFTERNOON AND EVENING.

.WATERSPOUT IMPACT...
THE POTENTIAL FOR ISOLATED WATERSPOUTS WILL EXIST WITH STORMS OVER
THE ATLANTIC AND INTRACOASTAL WATERS THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS EXPECTED THROUGH
MID WEEK THEN DECREASING COVERAGE THE REST OF THE OUTLOOK PERIOD.

A LOW TO MODERATE RISK OF RIP CURRENT THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WIMMER/WEITLICH

In the hours before

Special weather statement, May 20, 4:19 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT MON MAY 20 2013

FLZ041-044>046-144-202115-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
419 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER NORTHERN LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...WESTERN SEMINOLE COUNTY...CENTRAL VOLUSIA COUNTY...

* UNTIL 515 PM EDT.

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LISBON...
MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LEESBURG AIRPORT AND MID FLORIDA LAKES.
ANOTHER STRONG STORM WAS NEAR HONTOON ISLAND AND SHOULD MOVE SOUTH
TO NEAR CASSIA AND DEBARY.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2896 8185 2897 8184 2896 8166 2903 8166
      2908 8128 2861 8133 2859 8180 2896 8186
TIME...MOT...LOC 2017Z 344DEG 12KT 2891 8175

RL
Special weather statement, May 20, 5:10 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
510 PM EDT MON MAY 20 2013

FLZ045-053-144-202215-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
510 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER SOUTHERN LAKE COUNTY...SOUTHWESTERN ORANGE
COUNTY...NORTHWESTERN OSCEOLA COUNTY...

* UNTIL 615 PM EDT.

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BAY
HILL...MOVING SOUTH AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CAMPBELL...DOCTOR PHILLIPS...HORIZON WEST AND
KISSIMMEE AIRPORT.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2859 8175 2861 8133 2815 8132 2816 8153
      2820 8153 2826 8156 2826 8164
TIME...MOT...LOC 2109Z 338DEG 7KT 2845 8150

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:19 PM EDTSpecial Weather StatementMLBLake56 min
May 20, 5:10 PM EDTSpecial Weather StatementMLBOrange65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.